Hi guys,

Hope everyone is ok, had the doctor out today to give my dad a once over (he's been coughing more the past couple of days). Anyway he comes out puts the oximeter on his finger and his o2 is 85. He then taps his back with his 2 index fingers and listens with his stethoscope.

He said that his chest is clear but asked to see the list of medication he's on. Within seconds he says I need to withdraw 2 of your medicines.

He's not to take co-dydramol anymore and hes not to take his sleeping tablets or any sleepers under any circumstances. He then told my father that it will cause respiratory failure and starve his brain of oxygen whilst he sleeps said he'll remove them from the surgery. Then left leaving my poor father in hell of a state.

Has anyone been in this position?

Love and light x

7 Replies

  • I had to stop my benadryl type sleeping medicine (switched to Rescue Remedy Sleep). Many over-the-counter meds in the US say counter indicated with respiratory disease.

  • Yes ute well known sleeping tablets can cause respiratory failure most gps won't describe them if youhave lung disease

  • But why is it only now he's finding this out? He's been taking them for a long time, we've seen various respiratory nurses and doctors and hes been hospitalised twice in the last 6 months. They've even administrated them to him in hospital and still nobody has said how much of a danger those medicines are?

  • Charming. Cuts, cuts, cuts plus the new policies on opiates and sleeping pills= no duty of care. They are cutting right down regardless of how it makes you feel. I was refused steroids and antibiotics last week for my really bad asthma. I could not take time off work to attend an appointment (if there is one available) I was ill, but had to struggled on regardless.The receptionist rang 6:00pm yesterday to tell me and to go to the hospital if I get worse!!! Thanks a lot. Cough cough, wheeze wheeze. They also request to see me every 2 weeks for my prescription of valium (prolapsed discs in neck) which I refuse to do and now the doctor phones me for a quick consultation. I am very sorry to hear about the treatment of your poor father. Disgraceful. It is dangerous to cut off meds just like that. People need to be weaned off them and monitored properly. Write to your MP and complain, complain, complain. It is the only way forward or change surgeries. It is happening all over the country. Best of luck. Take him to A&E if he gets worse hun. Take care...x

  • To take a natural relieving deep breath without an inhaler, try acupressure. Press on a point between your nose and upper lip and deep breathing is promoted. A natural spray. See video on youtube

    and then make a stiff upper lip in the literal sense a habit to get the very same effect. Rid me of my allergy to cats. I was in a room for hours with 3 cats and was not affected. Ask your doctor about this. All the best. R. Friedel

  • Hi Melissa,

    I don't think the cutting of your dads medication is anything to do with financial cuts, in this case it sounds very much like its for his safety - both medications can drop your breathing rate. If your dads oxygen levels were at 85 already, the GP will be more wary of anything that might drop his breathing rate, and thereby his oxygen levels further.

    I imagine the GP will have also measured your fathers respiratory rate while he was with him & that it was probably on the low end of normal & that he suspected it might be contributing to his low oxygen levels, especially if he didn't find anything else on listening to/ tapping his chest to suggest other causes.

    It could have been that previously there was no suggestion that your fathers breathing rate may dip too low & hence previously the benefits of the medications may have outweighed the risks, whereas now it seems more likely they may be causing harm (in your father & at present) & so it's a better decision now to stop them. (The balance will be different in each patient, and will be different in different circumstances for the same patient - it's not quite as simple as them being generally 'unsafe').

    I don't know if that helps give you some peace about the decision making at all.

    I'm sorry your father was left upset. I hope he's feeling better soon.

  • Thanks all again for the replies, again I didn't think or realise that something that so many of his health care team was aware of could cause him so much more harm. He's got a months supply of the sleeping tablets and pain killers and hes not gonna give up but I don't know where we go from here. What's he going to do if he can't sleep or even get to sleep with the bipap mask and he says paracetamol don't take the pain away.

    Things just never seem to get better, if it's not one thing it's another :( x

You may also like...